Acetaminophen is the generic name for a drug found in many over the counter and prescription medica...
Read the full transcript »
Acetaminophen is the generic name for a drug found in many over the counter and prescription medications. Although generally safe, taking too much acetaminophen can cause serious liver damage. After you take acetaminophen in a pill form, it passes down your esophagus into your stomach. It is broken into particles that pass into the small intestine. It is absorbed through the walls of the small intestine into your bloodstream and begins to relieve symptoms like pain or fever. The bloodstream ultimately filters through the liver, where the drug is metabolized or broken down to be eliminated in urine. Most is broken into safe components. But a small amount is broken down into a substance called NAPQI, which is a toxic byproduct. At recommended doses, this byproduct is also safely removed in urine. But if too much acetaminophen is taken, too much NAPQI is produced, which harms liver cells called hepatocytes. Damage can range from abnormal liver function blood tests to acute liver failure or even death. It is dose related, meaning the higher the dose, the more damage is likely to occur. Early symptoms can include loss of appetite, nausea, and vomiting. Other signs of damage become evident over several days. If overdose is suspected, seek medical help immediately.
Copyright © 2005 - 2015 Healthline Networks, Inc. All rights reserved for Healthline.